Pennsylvania, 2004

Heavy Snow in Pennsylvania, February 3, 2004

February 3, 2004 · NWS CTP · 27 events in 27 counties and zones

27 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 3, 9:30 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 3, 9:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 AM EST TUE FEB 3 2004

.UPDATE...

THE BRUNT OF THE STORM IS CURRENTLY MOVING THROUGH CENTRAL PA...WITH
VERY IMPRESSIVE SNOWFALL RATES. AROUND 1-2+ INCHES PER HOUR HAVE
BEEN OCCURRING ACROSS A GOOD PORTION OF THE AREA. STRONG FORCING
JUST OUT AHEAD OF SHARP NEGATIVELY TILTED TROUGH SHOULD CONTINUE
INTO THE AFTERNOON HOURS...WITH THE HEAVIEST PRECIP EVENTUALLY
MOVING INTO NORTHEAST AREAS BY LATE IN THE DAY AS THE SYSTEM PIVOTS.
COASTAL LOW STARTING TO TAKE SHAPE WITH AROUND 3MB/HR PRESSURE FALLS
ACROSS EASTERN MARYLAND.

SNOW HAS ALREADY CHANGED TO FZRA IN THE SE PORTION OF THE LOWER
SUSQ...WITH TEMPS RISING INTO THE UPPER 20S IN MDT AND THV AND
ALREADY 32 AT LNS. LAPS SOUNDINGS INDICATE WARM LAYER AROUND +1-2C
BETWEEN 950-850MB. THIS WILL ALLOW FOR SNOW/SLEET ACCUMS TO BE MINOR
THERE WITH A PROBABLE CHANGE OVER TO RAIN BY EARLY AFTERNOON.
ADVISORY STILL LOOKS GOOD THERE. ACROSS THE NW 2/3 OF THE CWA
SNOW/WATER RATIOS HAVE BEEN A BIT HIGHER THAN EXPECTED SO FAR...BUT
LAPS SOUNDING SHOWING ISOLTHERMAL LAYER AROUND 0C FROM
950-850MB...SO RATIOS ARE EXPECTED TO DECREASE. SNOW TOTALS MAY END
UP BEING ON THE HIGH END OF CURRENT FORECAST AMOUNTS THOUGH. SO
CONSIDERING CURRENT RADAR TRENDS AND SNOWFALL RATES...WILL RAISE
TOTAL ACCUMULATIONS FOR CENTRAL AND NORTHERN AREAS BY A FEW
INCHES...BUT OVERALL WINTER STORM WARNINGS IN PLACE LOOK GOOD. WILL
FRESHEN WORDING UP A BIT FOR THE ZONES...OTHERWISE NO MORE CHANGES.

VILLANI

&&

.PREV DISCUSSION...
IR LOOP SHOWING NEGATIVE TILT UPPER TROUGH MOVING THRU THE OHIO VALL
EARLY THIS AM. VWP AT RLX MEASURING SOUTHERLY LL JET AT
60KTS...WHICH IS PRODUCING A SWATCH OF MOD TO HEAVY PRCIP FROM
CAROLINAS NORTHWARD INTO GRT LKS. REPORT FROM GARRET CO MARYLAND OF
FZRA ALREADY CHANGING TO SNOW...AND LIKEWISE EXPECT A QUICK
CHANGEOVER TO SNOW OVER THE LAURELS AND WESTERN MTNS THIS MORNING.
GFS/ETA SOUNDING DATA PRETTY CONSISTENT...SUGGESTING A RAIN/SNOW
LINE ROUGHLY PARALLELING I-81 BY THE HEIGHT OF THE STORM DURING
LATE AM/EARLY AFTN. PREV FCST OF 6-9 INCHES STILL SEEMS ON TRACK
FROM THE LAURELS NORTHEAST THRU LYCOMING CO...WITH MUCH LOWER AMTS
FROM HARRISBURG SOUTH AND EAST.

WAA WILL SHUT OFF BY EARLY EVENING AS TROUGH ROTATES NE...THEN SCT
SHSN EXPECTED OVR NW MTNS TONIGHT AS BULK OF WRAPAROUND MOISTURE
LIFTS NORTH INTO EASTERN GRT LKS. AIR MASS NOT COLD ENOUGH FOR LAKE
EFFECT BEHIND THIS SYSTEM...SO EXPECT A DRY AND SEASONABLE DAY FOR
WEDNESDAY.

EXTENDED...NEXT SOUTHERN STREAM DISTURBANCE...CURRENTLY COMING
ASHORE IN CALIFORNIA...WILL LIKELY BRING ANOTHER ROUND OF MIXED
PRECIP TO CENTRAL PA BY LATE WEEK. LATEST MREF SHOWING INITIAL PIECE
OF ENERGY BREAKS OFF OF MAIN TROUGH...PRODUCING A PERIOD OF WINTRY
PRECIP AS EARLY AS THURSDAY. MAIN TROUGH THEN MOVES EAST...SPAWNING
A MORE SIGNIFICANT LOW ALONG THE EAST COAST BY LATE FRI OR SATURDAY.
LATEST MREF 850 TEMPS SUGGEST A RAIN/SNOW LINE OVER CENTRAL PA.

FITZGERALD
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING THROUGH THIS EVENING FOR ALL
AREAS...EXCEPT WINTER WEATHER ADVISORY FOR MUCH OF THE LOWER
SUSQUEHANNA VALLEY AND WARREN COUNTY..
&&
Hazardous weather outlook, Feb 3, 5:38 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EST TUE FEB 3 2004

.A PAIR OF LOW PRESSURE SYSTEMS...LOCATED OVER MICHIGAN AND SOUTH
CAROLINA THIS MORNING...WILL LIFT NORTHEAST TODAY...BRINGING A
WINTRY MIX TO THE COMMONWEALTH.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031237-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
538 AM EST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL OVERSPREAD THE LOWER
SUSQUEHANNA VALLEY THIS MORNING...THEN CHANGE TO PLAIN RAIN BY THIS
AFTERNOON. FURTHER NORTH AND WEST...PRIMARILY SNOW WILL FALL OVER THE
REST OF CENTRAL PENNSYLVANIA TODAY. BY THE TIME PRECIPITATION TAPERS
OFF THIS EVENING...SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 9 INCHES
ACROSS THE CENTRAL MOUNTAINS...TO AN INCH OR SO OVER YORK AND
LANCASTER COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

ANOTHER STORM SYSTEM WILL APPROACH FROM THE SOUTHERN
PLAINS...BRINGING A CHANCE OF MORE SNOW AND MIXED
PRECIPITATION TO CENTRAL PENNSYLVANIA THURSDAY...FRIDAY AND EARLY
SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 heavy snow. Local standard time, as filed.

Heavy Snow, McKean

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A low pressure system moved northeast from the western Gulf Coast states on Monday, February 2nd, into the western Great Lakes by early Tuesday morning, February 3rd. A new low pressure system then developed along the North Carolina coast during Tuesday morning, and then lifted north along the east coast, reaching southern New England by Tuesday evening. This combination of storm systems spread a swath of heavy snow across central Pennsylvania during Tuesday, with total accumulations generally ranging from 8 to 12 inches. Snow began falling early Tuesday morning around 4 am EST, with snowfall intensities quite high during the Tuesday morning commute. Snowfall rates exceeded 3 inches per hour in some locations. This created extremely hazardous driving conditions, and resulted in the closure of many schools and businesses. The snow gradually tapered off in intensity by mid to late afternoon, with some sleet and freezing rain mixing in with the snow at times. The snow finally ended early Tuesday night.

Heavy Snow, Bedford

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy Snow, Blair

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy Snow, Cambria

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy Snow, Cameron

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Heavy Snow, Clearfield

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Heavy Snow, Elk

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heavy Snow, Huntingdon

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heavy Snow, Juniata

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Heavy Snow, Mifflin

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Heavy Snow, Montour

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Heavy Snow, Northern Centre

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Northern Clinton

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Northern Lycoming

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Northumberland

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy Snow, Potter

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Heavy Snow, Snyder

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy Snow, Southern Centre

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Southern Clinton

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lycoming

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Sullivan

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 3, 10:00 AM EST to 8:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384793, 5384794, 5384795, 5384796, 5384797, 5384798, 5384799, 5384800, 5384801, 5384802, 5384803, 5384804, 5384805, 5384806, 5384807, 5384808, 5384809, 5384810, 5384811, 5384812, 5384813, 5384814, 5384815, 5384816, 5384817, 5384818, 5384819.